can my mood change as a side effect of a another medication i am taking?
mood changes as a medication side effect
by Jamal Ross
As discussed previously, symptoms of depression are not always caused by a life event or related to major depressive disorder. In some cases, depression can be a symptom of another complex medical condition, such as thyroid disease. In other cases, depression symptoms can be a result of starting medication for another medical condition. The official name for depression when it is caused by a medication or substance is called “substance/ medication induced depressive disorder.” Let’s find out more about some of the medications that can cause symptoms of depression.
It is important to remember that all medications can have side effects. After receiving a prescribed medication, we tend to focus on a long list of side effects on a package insert, most of which are relatively uncommon. Doctors try to balance benefits with potential risk, or probability, of side effects for each medication. As a result, doctors tend to focus on the most common, or likely, side effect for each medication. There are some medications than are known to cause depression. As an example, interferon is a medication that, in the past, was a mainstay of treatment for hepatis C. Nowadays, we have medications with better side effect profiles than can treat and cure hepatis C. Interferon is known to cause depression. Also, steroids have a well know side effects of depression. Steroids are used to treat a variety of conditions, including asthma flairs. (1) Fortunately, steroids are usually prescribed on a short-term basis. Few patients have a medical necessity to take steroids every day.
There is some controversy about other medications that cause depression, such as beta blockers. Beta blocker are medications that treat high blood pressure and certain heart conditions. Familiar beta blockers include carvedilol, metoprolol or propranolol. More recent high-quality studies have shown beta blockers do not have a propensity to cause depression. (2) If there are any questions about if any of your medications can potentially cause depression, speak with your doctor.
In all, it is important to know the side effects of the medications you are taking. Some medications can cause symptoms of depression as a side effect. This can be mistaken as major depression disorder. In actuality, this medication medications can be discontinued and your mood improved. A known side effect of interferon and steroids is depression. Beta blockers, such as carvedilol, metoprolol of atenolol, likely do not cause depression. Remember, “in a multitude of counselors there is safety.” (Proverbs 11:14). Before discontinuing a medication, pray and seek counsel from your doctor. Pray that God gives you doctor wisdom, compassion and insight on how to keep you on a path of good health.
1. Krishnan R. Unipolar depression: Pathogenesis. In: UpToDate, Solomon D. (Eds), UpToDate, Waltham, MA (Assessed July 23, 2022)